Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 55, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2004, 4:16 PM CDT for Childress County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 4:16 PM CDT (21:16 UTC)
- Expired
- May 24, 2004, 5:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Childress County, TX
The radar
The Altus AFB radar (KFDR), 109 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193 WUUS54 KLUB 242116 SVRLBB TXC075-242215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 415 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 515 PM CDT * AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL CHILDRESS COUNTY...OR 7 MILES NORTHEAST OF CHILDRESS...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3452 10029 3437 10017 3445 10000 3470 10000 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:00 PM CDT, 16 minutes earlier.
Area forecast discussion, May 24, 4:00 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CDT MON MAY 24 2004 .SHORT TERM... DRYLINE TRANSLATING SLOWLY EAST THIS AFTERNOON. AT 18Z THE DRYLINE WAS LOCATED WEST OF CHILDRESS...TO SOUTHWEST OF TAHOKA...THEN SOUTH SOUTHWEST TO HOBBS. RUC AND GFS MOVE DRYLINE WELL EAST OF THE FA THIS EVENING WHILE THE ETA HOLDS IT BACK TO THE WEST NEAR LUBBOCK. FOR NOW WILL COMPROMISE ON POSITION AND KEEP IT ALONG AND EAST OF THE CAPROCK THIS EVENING...THEN IS SHOULD RETREAT BACK TO THE WEST LATER TONIGHT. MODELS INDICATED AN UPPER LEVEL DISTURBANCE MOVING NORTHEAST OUT OF MEXICO AND ACROSS THE CWFA BETWEEN 00Z AND 06Z TONIGHT AND WITH UNSTABLE AIRMASS...AFTERNOON HEATING AND CONVERGENCE ALONG THE DRYLINE HAVE RETAINED 20 PERCENT POPS FROM NEAR BROWNFIELD INTO THE LOW ROLLING PLAINS FOR THIS EVENING. ENVIRONMENT WOULD SUPPORT A FEW ISOLATED SEVERE STORMS...IF THE CAP CAN BE BROKEN. ANOTHER DISTURBANCE TO TRANSLATED EAST OUT OF EASTERN MONTANA TONIGHT AND AS IT MOVES INTO THE NORTHERN PLAINS OVERNIGHT...TO ALLOW FOR A COLD FRONT TO PUSH SOUTH INTO THE FA EARLY TUESDAY. WILL HAVE TO WATCH SOUTHERN STREAM ENERGY FLOWING OUT OF THE PACIFIC AND INTO MEXICO AND WEST TEXAS TUESDAY AS THIS WILL BRING AN INCREASE IN MID AND HIGH LEVEL CLOUDS. XI. .LONG TERM... FORECAST CONFIDENCE IS BELOW AVERAGE AS MODEL SOLUTIONS QUICKLY DIVERGE EARLY IN THE PERIOD. CURRENT THINKING IS THAT A SLOWER SOLUTION MORE READILY FOLLOWS PERSISTENCE AND IS THUS MORE REALISTIC. SHORTWAVE TROUGH WILL EVOLVE INTO CUTOFF LOW OVER THE SOUTHWESTERN U.S. ON WED AND SLOWLY TRACK EAST OVER THE SOUTHERN ROCKIES ON THU. CUTOFF LOW WILL GAIN SPEED ON FRI AS DEVELOPING LONGWAVE TROUGH DEEPENS OVER THE WESTERN AND CENTRAL U.S. COLD FRONT WILL BRIEFLY STALL BEFORE LIFTING BACK NORTH AS A WARM FRONT WED/WED EVENING. DRYLINE WILL MIX OFF OF THE CAPROCK WED AFTERNOON THEN RETREAT BACK WEST NEAR THE NM STATE LINE WED NIGHT. PROVIDED SUFFICIENT LOW- LEVEL CONVERGENCE...A FEW CU MAY BREAK THROUGH STRONG CAP...ALLOWING TSRA TO DEVELOP ALONG THE DRYLINE LATE WED AFTERNOON/EARLY WED EVENING. ALTHOUGH DRYLINE IS EXPECTED TO SHARPEN UP NICELY ON THU... IT IS NOT EXPECTED TO MIX EAST VERY FAR DUE APPROACHING CUTOFF LOW HELPING TO KEEP LOW-LEVEL WINDS BACKED. SVR POTENTIAL WILL EXIST BOTH WED AND THU DUE TO HIGH INSTABILITY AND MODERATE LOW TO MID- LEVEL CYCLONIC WIND SHEAR. PRECIPITATION CHANCES ONCE AGAIN DECREASE DURING THE FIRST HALF OF THE WEEKEND AS DRYLINE MIXES EAST OF FORECAST AREA. ALTHOUGH ITS QUITE FAR OUT...A COLD FRONT MAY PUSH THROUGH THE AREA ON SUN BRINGING ABOUT ANOTHER CHANCE FOR TSRA. HOWEVER...WILL NOT MENTION ANY PRECIPITATION AT THIS TIME. JH. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 55 87 55 92 / 0 0 0 0 TULIA 60 88 58 91 / 0 0 0 10 PLAINVIEW 62 88 62 92 / 10 0 10 10 LEVELLAND 64 90 63 92 / 10 0 10 0 LUBBOCK 64 90 63 92 / 20 10 10 10 BROWNFIELD 64 91 63 93 / 20 10 10 10 CHILDRESS 66 88 65 91 / 20 10 10 20 SPUR 66 91 65 93 / 20 10 10 20 ASPERMONT 68 94 67 94 / 20 10 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 11/02
Hazardous weather outlook, May 24, 11:30 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT MON MAY 24 2004 TXZ021>044-251630- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1130 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS LATE THIS AFTERNOON AND TONIGHT. THE MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT IS EAST OF A LINE FROM NEAR CHILDRESS TO NEAR TAHOKA. THE DRYLINE WILL MIX EAST THROUGH EARLY AFTERNOON. HOWEVER...THE DRYLINE IS FORECAST TO HALT OVER THE EASTERN COUNTIES IN THE LATE AFTERNOON AND RETREAT EARLY THIS EVENING AS THE WIND BACKS IN RESPONSE TO A STORM SYSTEM APPROACHING FROM NORTHERN MEXICO. ALTHOUGH VERY WARM TEMPERATURES IN THE LOWER ATMOSPHERE WILL INITIALLY PREVENT THUNDERSTORM DEVELOPMENT...MOISTURE CONVERGENCE ALONG THE DRYLINE AND LIFT FROM THE APPROACHING SYSTEM MAY BE ABLE TO OVERCOME THE CAP IN ORDER FOR THUNDERSTORMS TO FORM. IF STORMS ARE ABLE TO DEVELOP...THE ENVIRONMENT IS FAVORABLE FOR ISOLATED STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS GUSTS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE CONVECTION MAY OCCUR WEDNESDAY EVENING OVER THE EASTERN PORTIONS OF THE AREA. SEVERE THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, May 24, 4:10 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 410 PM CDT MON MAY 24 2004 TXZ025-026-031-032-250200- CHILDRESS-COTTLE-HALL-MOTLEY- 410 PM CDT MON MAY 24 2004 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR CHILDRESS... COTTLE...HALL AND MOTLEY COUNTIES UNTIL 9 PM CDT. THIS INCLUDES THE CITIES OF CHILDRESS...PADUCAH...MEMPHIS AND MATADOR. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.